Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 180, NWS Columbia, SC

August 16, 2003Lexington County, Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 16, 2003, 6:14 PM EDT for Lexington County, Newberry County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 6:14 PM EDT (22:14 UTC)
Expired
Aug 16, 2003, 7:00 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lexington County, SC, Newberry County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 162214
SVRCAE
SCC063-071-162300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
613 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
    NORTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 700 PM EDT.

* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
    A SEVERE THUNDERSTORM NEAR PROSPERITY..MOVING SOUTHEAST AT 10 
    TO 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...    
    PROSPERITY.
    LITTLE MOUNTAIN.
    LEXINGTON.
    IRMO.
    CHAPIN.

LAT...LON 3417 8164 3408 8148 3393 8153 3390 8125
          3402 8107 3414 8135 3434 8137

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:18 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 16, 3:18 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
318 PM EDT SAT AUG 16 2003

TNGT-MON NGT DISC:
SHORT WAVE DROPPING SOUTHEAST OVER THE AREA LATE THIS AFTERNOON AND
EARLY TONIGHT. GFS WEAKENS FEATURE BY 06Z BUT ANOTHER PIECE OF
ENERGY MOVES OVER AREA LATER TONIGHT. SO WILL KEEP CHANCE ALL NIGHT.
A FEW STRONG TO SEVERE THUNDERSTORMS AROUND THIS AFTERNOON. CAPES
OVER 3000 WITH ISOLD VILS 50-60. WILL PROBABLY CONTINUE TO PULSE UP
NEXT COUPLE OF HOURS. MOS TEMPS GOOD TONIGHT. ANOTHER SHORT WAVE
DROPS SOUTHEAST IN FLOW TO THE REAR OF EAST COAST UPPER TROUGH.
AFTER A MORNING BREAK...ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON AND EVENING. LATE SUNDAY NIGHT ENERGY IS GONE.
SO WILL CUT OFF PRECIPITATION AT MIDNIGHT. AGAIN MOS TEMPS OK. YET
ANOTHER SHORT WAVE MOVING OVER AREA MONDAY. SO ANOTHER CHANCE...
MAYBE A BIT LESS AT 30 PERCENT. ACTIVITY MAY LAST AGAIN UNTIL
MIDNIGHT.

EXTENDED: TUE-SAT:
GFS GIVES A COUPLE MORE SHORT WAVES TUE AND WED WITH ANOTHER CHANCE
OF SHOWERS AND THUNDERSTORMS. MRF SHOWS A WEAK RIDGE PROVIDES A BIT
OF BREAK THUR AND FRI BUT WILL STILL SAY SLIGHT CHANCE AFTN-EVE.
ANOTHER SHORT WAVE BY SAT AND ANOTHER CHANCE OF CONVECTION. TEMPS
STILL LOOK OK.

FCSTID =    7
CAE   72  91  72  89 /  40  40  30  30
AGS   71  92  71  89 /  40  40  30  30
SSC   72  91  72  89 /  40  40  30  30
OGB   72  92  72  89 /  40  40  30  30

.CAE...
GA...NONE.
SC...NONE.

TTH
Hazardous weather outlook, Aug 16, 5:20 AM EDT, 12 hours 54 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
520 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 16, 1:41 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
141 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

140 PM     7 MILES NE OF BOWMAN      SC   .75 INCH HAIL
08/16/03   ORANGEBURG                     EOC REPORTED DIME SIZE
                                          HAIL

JDB
Special weather statement, Aug 16, 1:53 PM EDT, 4 hours 21 minutes before
SCZ036-161845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WILL IMPACT ORANGEBURG COUNTY THROUGH 245 PM
EDT...

AT 153 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER WILKINSON HEIGHTS...
MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND WILKINSON HEIGHTS...ROWESVILLE...
BROOKDALE...BOWMAN...SANTEE...VANCE AND HOLLY HILL THROUGH 245 PM
EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

JDB
Special weather statement, Aug 16, 6:00 PM EDT, 14 minutes before
SCZ020>022-025>028-030-162245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
600 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS MOVING INTO THE COLUMBIA AREA...

AT 555 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM CENTRAL FAIRFIELD COUNTY
ACROSS LAKE MURRAY...TO NEWBERRY AND SALUDA COUNTIES WILL MOVE
EAST-SOUTHEAST INTO THE COLUMBIA METRO AREA BY 700 PM. OTHER STRONG
THUNDERSTORMS DEVELOPING IN EDGEFIELD AND AIKEN COUNTY WILL MOVE
NORTHEAST INTO LEXINGTON COUNTY.

WIND GUSTS 35 TO 45 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN CAN
BE EXPECTED. 1 TO 2 INCHES LOCAL RAINFALL AMOUNTS IS ALSO POSSIBLE.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:58 PM EDTSevere Thunderstorm WarningCAEOrangeburg47 min
Aug 16, 2:59 PM EDTSevere Thunderstorm WarningCAEClarendon46 min
Aug 16, 5:36 PM EDTSevere Thunderstorm WarningCAESaluda39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.